Increasing returns to information and the survival of broadway theatre productions
Many similarities exist between films and live theatre. Examination of the relationship between the log rank of a Broadway show and the number of performances reveals a significant departure from the Pareto distribution. This matches findings made for the corresponding relationship between log rank and film revenues. Using models of duration it is shown that a variety of characteristics, including genre, determine the number of performances on Broadway and whether the show is in receipt of prestigious awards. These findings are also similar to those for films except for the fact that as the duration of a run increases, the hazard rate declines. This is consistent with a situation when individuals base decisions on which show to attend partially on the observed length of a theatrical run. Over time theatrical productions are tending to survive longer in the market place and original shows tend to outlast revivals.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 11 (2004)
Issue (Month): 10 ()
|Contact details of provider:|| Web page: http://www.tandfonline.com/RAEL20|
|Order Information:||Web: http://www.tandfonline.com/pricing/journal/RAEL20|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Jeffrey S. Simonoff, 2003. "An Empirical Study of Factors Relating to the Success of Broadway Shows," The Journal of Business, University of Chicago Press, vol. 76(1), pages 135-150, January.
- Ijiri, Yuji & Simon, Herbert A, 1974. "Interpretations of Departures from the Pareto Curve Firm-Size Distributions," Journal of Political Economy, University of Chicago Press, vol. 82(2), pages 315-331, Part I, M.